|Efavirenz and long-term antidepressant use
Feb 27, 2013
I have a question to ask you. I began taking ARVs, specically Efavirenz (600mg)/Truvada almost 3 months ago. My VL is now suppressed and CD4 is about 380 at 20%. I am able to manage the side effect of Efa after about 2 months but insomnia continues to be a problem. My doctor prescribed me Lorazepam (0.5mg) and they definitely help me sleep better. I fall asleep faster and stay asleep longer. However, I fear the side effect of long term Lorazepam so I am trying to cut down or discontinue the use. However, the insomnia returns. Please note that I have had sleep trouble for years even before I was infected 3 yrs ago but now the problem seems to precipitate a lot more now that I am on Efavirenz. I only have an occasional bad dreams but with bad sleep habits it really does take a toll on me. So the question is whether it is safe to continue using Lorazepam while on EFV until I am able to manage sleep on my own (not sure when this will happen though). My kidney and liver tests are good as of a month ago. Thank you.
Response from Dr. Henry
It is preferable to not rely on prescribed sleep meds if possible (including lorazepam which belongs to the benzodiazepam class of drugs known to cause dependence/addiction along with less of a sleep benefit -defined as good REM sleep-over time). If the efavirenz is a significant factor for a sleep disorder then it is often preferable to try an alternative HIV medication rather than adding another drug. A full sleep assessment by a sleep specialist is often very useful in my experience. KH
changing Atripla to eviplera
Just reading the Life Expectancy Question 6-27-2012
- Will Hpv Genital Wart Be Detected In A Pap Smear?
- Why Can't You Have Sex After Being Treated For Chlamydia?
- What Kind Of Antibiotics Can You Use To Treat Shingles?
- What Can Happen If Hpv Goes Untreated?
- What Are The Chances Of Getting Herpes Or Warts From A Safe Exposure With A Prostitute?
- Ways Of Passing Hpv To Children
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.